Alert archive / Iowa / River Flood Warnings in 2016

River Flood Warning 24, NWS Sioux Falls, SD

May 26, 2016Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this river flood warning at May 26, 2016, 12:27 PM CDT for Buena Vista County, Clay County, Iowa. It took effect at May 29, 2016, 7:00 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
May 26, 2016, 12:27 PM CDT (17:27 UTC)
In effect from
May 29, 2016, 7:00 AM CDT
Expired
May 27, 2016, 12:27 PM CDT
In force
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River at Linn Grove (LNNI4). The gauge peaked at 17.75 ft at May 28, 2016, 12:00 AM CDT.

actionminormoderate1416182005/2605/2705/28
Action stage
14 ft
Minor stage
16.5 ft
Moderate stage
20 ft
Major stage
22.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06605850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

006 
WGUS43 KFSD 261727
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 PM CDT THU MAY 26 2016

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...

  Little Sioux River At Linn Grove
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC021-041-272127-
/O.NEW.KFSD.FL.W.0024.160529T1200Z-000000T0000Z/
/LNNI4.1.ER.160529T1200Z.160530T0600Z.000000T0000Z.NO/
1227 PM CDT THU MAY 26 2016

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Little Sioux River At Linn Grove.
* from Sunday morning until further notice.
* At 12PM Thursday the stage was 17.6 feet.
* Minor flooding is forecast.
* Flood stage is 18.0 feet.
* Forecast...Rise above flood stage by 7 AM Sunday and crest near 
  18.3 feet by Monday May 30.
* At stages near 18.5 feet...The city park in Sioux Rapids is 
flooded. 

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  
         STAGE  STAGE  TIME      STAGE  TIME       

LITTLE SIOUX RIVER
LNNI4    18.0   17.60 Thu 12 PM   18.3  Mon 1 AM   

MG
1 follow-up statement
369 
WGUS83 KFSD 271506
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 AM CDT FRI MAY 27 2016

...The Flood Warning is cancelled for the following rivers in Iowa...

  Little Sioux River At Linn Grove

...The Flood Warning continues for the following rivers in Iowa...

  Little Sioux River At Spencer
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. The water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-281906-
/O.EXT.KFSD.FL.W.0023.000000T0000Z-160531T1800Z/
/SPWI4.1.ER.160525T1510Z.160529T1200Z.160530T1800Z.NO/
1006 AM CDT FRI MAY 27 2016

The Flood Warning continues for
  The Little Sioux River At Spencer.
* Until Tuesday afternoon.
* At 9AM Friday the stage was 10.0 feet.
* Flood stage is 10.0 feet.
* Recent activity...The river rose above flood stage on Friday
  May 27.
* Forecast...The river will crest near 10.3 feet by Sunday May 29. 
  The river will fall below flood stage Monday May 30.
* At stages near 10.0 feet...The right bank overflows, and minor 
  flooding of the Spencer city park and some rural agricultural areas 
  begins. 

&&
 
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
          4302 9510 4310 9510

$$

IAC021-041-271536-
/O.CAN.KFSD.FL.W.0024.000000T0000Z-160527T1506Z/
/LNNI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1006 AM CDT FRI MAY 27 2016

The Flood Warning is cancelled for
  The Little Sioux River At Linn Grove.
* At 9AM Friday the stage was 17.7 feet.
* Flood stage is 18.0 feet.
* Forecast...The river will crest below flood stage at 17.9 feet
  around 1 AM Monday.
* At stages near 18.5 feet...The city park in Sioux Rapids is 
  flooded. 

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST  
         STAGE  STAGE  TIME      STAGE  TIME       

LITTLE SIOUX RIVER
SPWI4    10.0   10.03 Fri 9 AM   10.3  Sun 7 AM   
LNNI4    18.0   17.72 Fri 9 AM   17.9  Mon 1 AM   

TRM

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 26, 5:48 AM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, May 26, 5:48 AM CDT, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
548 AM CDT THU MAY 26 2016

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Thu May 26 2016

An MCS exiting the far eastern cwa very early this morning with more
energy not too far away. While most of the morning and afternoon
hours will likely be fairly quiet, there will be a small chance for
showers and thunderstorms over mainly the Missouri River corridor
into northwest Iowa. This is in response to upper level energy
lifting northeast from Colorado and New Mexico. Some effects from
this are being seen in western and central Nebraska with scattered
showers and isolated thunderstorms. While this activity is likely to
wane as it lifts northeast, the upper level support will gradually
increase through the afternoon and may spark some showers and
thunderstorms. However with the deeper moisture and instability
bottled up to the south the better threat for thunderstorms will
likely hold off until the main upper level support moves north from
late evening into the overnight hours. While there will be some
potentially better instability in the afternoon the chance for
thunderstorms will be a bit more conditional as thunderstorm
development is more in question. Will keep mainly chance pops south
of Interstate 90 through the afternoon.

Went ahead an increased the chance for rain and thunderstorms as
well as QPF overnight as the models hinting that while the better
instability and severe threat will be to the south in the afternoon
and early evening, as the main wave lifts north overnight the low
level jet will increase substantially with the main focus looking to
take place along and west of Interstate 29. This was the reason for
increasing QPF in these locations as PWAT values might be close to
1.25" to 1.50".

Otherwise another warm day without too much wind...highs mainly
upper 70s to lower 80s. Lows Thursday night not too different from
this morning with mid 50s to lower 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT Thu May 26 2016

Active pattern continues into the extended.  Short wave train is
expected to lift from southwest to northeast on Friday.  Leading
wave is focused across central South Dakota during the daytime
hours...and have concentrated highest pops across the western
portions of the forecast area.  Still have chance pops across the
east for potential for scattered activity.  Not an overly strong
capping inversion, but very steep lapse rates from 750-500 mb leads
to moderate instability aloft.  Marginal severe threat on SPC seems
fairly accurate with bulk shear values of 30-45 knots.

Fairly strong short wave is expected to lift northeast across the
eastern half of the forecast area Friday night.  Have maintained
likely pops for this feature, and increased qpf closer to WPC
guidance over allblend.

Not a lot of wind shear across the region on Saturday, especially in
the low levels, but with upper low hanging across the eastern half
of the forecast area, could still see scattered showers and
thunderstorms.  With precipitable water values climbing above
an inch throughout the day across the east, have raise qpf
values closer to WPC guidance. Still steep lapse rates at and just
below the hail growth zone, so could see some marginal hail with any
activity that develops.

Upper level ridging across the area on Sunday leads to a potential
break in convection. The steep mid level lapse rates continue to
result in instability aloft, but void of a trigger across the region
beyond diurnal heating.  As such, undercut pop guidance.

Low level jet on Sunday night does not appear to be as strong as
previous runs have suggest, and have begun to cut pops across the
area Sunday night into Monday morning.

Active pattern returns to the area on Monday as a series of short
waves begin to train across the area Monday afternoon into Monday
evening.  Have raised pops over guidance Monday night into Tuesday
as those appear to be particularly favorable times for
precipitation.

Active patter looks to continue into late next week, when large
upper level low moves through the area.  Still some timing
differences on that whether it will be Thursday or Friday of next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 547 AM CDT Thu May 26 2016

While some patchy river valley fog will be possible through about
14z, mainly VFR conditions are expected through about 0z. After
this thunderstorms will become an increasing threat with a few
severe storms possible south of Interstate 90 this evening.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, May 26, 4:30 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT THU MAY 26 2016

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-270930-
SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
DIXON-DAKOTA-CLAY SD-UNION-
430 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A FEW THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND
EARLY THIS EVENING. IF THEY CAN DEVELOP HAIL TO THE SIZE OF GOLF
BALLS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT HOURS BUT
THESE STORMS WILL LIKELY NOT BE SEVERE...BUT A FEW COULD PRODUCE
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO
THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY
WEEKEND...SPECIFICALLY FRIDAY NIGHT AND SATURDAY. SEVERE STORMS
AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM.

SDZ038>040-050-052>069-270930-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-
DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-
430 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...BUT THE
BETTER CHANCE WILL BE FROM LATE EVENING INTO THE OVERNIGHT HOURS.
WHILE A FEW OF THE STORMS COULD PRODUCE HAIL TO THE SIZE OF HALF
DOLLARS AND WIND GUSTS TO 60 MPH...HEAVY RAIN MAY BE THE BIGGER
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO
THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND.
SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. A
SEVERE THREAT...IF ANY...WOULD LIKELY BE EAST OF THE JAMES RIVER
VALLEY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF STORMS THIS EVENING...SPOTTER
ACTIVATION IS NOT ANTICIPATED.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-270930-
LYON IA-OSCEOLA-DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-
430 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...BUT THE
BETTER CHANCE WILL BE FROM LATE EVENING INTO THE OVERNIGHT HOURS.
WHILE A FEW OF THE STORMS COULD PRODUCE HAIL TO THE SIZE OF HALF
DOLLARS AND WIND GUSTS TO 60 MPH...HEAVY RAIN MAY BE THE BIGGER
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO
THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND.
SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. A
SEVERE THREAT...IF ANY...WOULD LIKELY BE EAST OF THE JAMES RIVER
VALLEY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF STORMS THIS EVENING...SPOTTER
ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 26, 9:13 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 WSW PICKSTOWN         43.06N 98.56W
05/25/2016  M1.75 INCH       GREGORY            SD   COCORAHS

&&

KJH
Local storm report, May 26, 9:27 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND GST     MILFORD                 43.33N 95.15W
05/26/2016  M69 MPH          DICKINSON          IA   EMERGENCY MNGR

            TIN ROOF ON SHED PEELED BACK

&&

KJH
Local storm report, May 26, 9:29 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     SPIRIT LAKE             43.42N 95.11W
05/26/2016                   DICKINSON          IA   EMERGENCY MNGR

            WAREHOUSE DAMAGED. REPORTED ON PEORIA AVE,
            SPIRIT LAKE, IA

&&

KJH
Local storm report, May 26, 9:30 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     TSTM WND DMG     TERRIL                  43.31N 94.97W
05/26/2016                   DICKINSON          IA   EMERGENCY MNGR

            TREE UPROOTED

&&

KJH
Local storm report, May 26, 9:32 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     4 NNE ORLEANS           43.50N 95.06W
05/26/2016                   DICKINSON          IA   EMERGENCY MNGR

            DAMAGE TO ROOF OF CABIN

&&

KJH
Local storm report, May 26, 10:08 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     TSTM WND DMG     TERRIL                  43.31N 94.97W
05/26/2016                   DICKINSON          IA   EMERGENCY MNGR

            TREE UPROOTED

0907 PM     HAIL             SCOTLAND                43.15N 97.72W
05/25/2016  E1.25 INCH       BON HOMME          SD   PUBLIC

1230 AM     TSTM WND DMG     4 NNE ORLEANS           43.50N 95.06W
05/26/2016                   DICKINSON          IA   EMERGENCY MNGR

            DAMAGE TO ROOF OF CABIN

1230 AM     TSTM WND DMG     SPIRIT LAKE             43.42N 95.11W
05/26/2016                   DICKINSON          IA   EMERGENCY MNGR

            WAREHOUSE DAMAGED. REPORTED ON PEORIA AVE,
            SPIRIT LAKE, IA

1228 AM     TSTM WND GST     MILFORD                 43.33N 95.15W
05/26/2016  M69 MPH          DICKINSON          IA   EMERGENCY MNGR

            TIN ROOF ON SHED PEELED BACK

1146 PM     TSTM WND GST     SHELDON                 43.18N 95.84W
05/25/2016  M59 MPH          O'BRIEN            IA   AWOS

0957 PM     TSTM WND DMG     WAKONDA                 43.01N 97.11W
05/25/2016                   CLAY               SD   EMERGENCY MNGR

            NUMEROUS LARGE BRANCHES DOWN

0940 PM     HAIL             1 SSW YANKTON           42.88N 97.40W
05/25/2016  M1.00 INCH       YANKTON            SD   PUBLIC

1250 AM     TSTM WND GST     2 N JACKSON             43.65N 94.99W
05/26/2016  M58 MPH          JACKSON            MN   AWOS

0819 PM     HAIL             FORESTBURG              44.02N 98.11W
05/25/2016  M1.00 INCH       SANBORN            SD   PUBLIC

0745 PM     HAIL             2 WSW PICKSTOWN         43.06N 98.56W
05/25/2016  M1.75 INCH       GREGORY            SD   COCORAHS

0743 PM     HAIL             4 W WAGNER              43.08N 98.38W
05/25/2016  M1.25 INCH       CHARLES MIX        SD   TRAINED SPOTTER

0740 PM     HAIL             2 N PICKSTOWN           43.10N 98.53W
05/25/2016  M1.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            NORTH POINT CAMPGROUND

0710 PM     HAIL             BONESTEEL               43.08N 98.95W
05/25/2016  E1.00 INCH       GREGORY            SD   TRAINED SPOTTER

0639 PM     HAIL             6 ESE HERRICK           43.07N 99.08W
05/25/2016  M1.00 INCH       GREGORY            SD   TRAINED SPOTTER

0637 PM     HAIL             16 WNW WESSINGTON SPRIN 44.18N 98.87W
05/25/2016  E1.00 INCH       JERAULD            SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:24 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux51 min
May 25, 11:57 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola48 min

Nearby

River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.